HAND-FOOT SYNDROME

Hand-foot syndrome, also known as palmoplantar erythrodysesthesia, is a side effect caused by some chemotherapeutic agents and some molecular-targeted drugs, which can affect the skin of patients’ hands and/or feet. Among the chemotherapy drugs that most often cause hand-foot syndrome:

  • Capecitabine;
  • Liposomal doxorubicin;
  • Fluorouracil.

Among the molecularly targeted drugs that can cause hand-foot syndrome, the main one is sorafenib. This side effect is characterized by an initial condition of paresthesia, which can then evolve with the appearance of skin redness (erythema), cracks and, in some cases, pain. In the most intense cases, there may be scaling, blistering and secondary infections.

In some cases, reducing the dose of chemotherapy or molecular targeting drug may be sufficient to improve hand-foot syndrome. In other cases, temporary interruption of treatment may be necessary.

Currently, certain anti-inflammatory drugs are being evaluated for the treatment of hand-foot syndrome, with promising results. In addition, topical application of emollients, primarily lanolin-based, may be beneficial. Additional measures are usually recommended, such as wearing comfortable shoes and not using hot water to wash the affected areas.

Share
Or share the link
Link copied to your desktop.

Glossary

This content is part of the Oncoclínicas glossary with all terms related to Oncology and its treatments.
Learn more